Alert archive / Utah / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 4, 2019, 10:26 PM MDT for Salt Lake County, Utah. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2019, 10:26 PM MDT (04:26 UTC)
- Expired
- Aug 4, 2019, 11:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 86 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:31 PM MDT | TSTM WND GST 61 | 1 W West Jordan, UT | |
| Aug 4, 10:35 PM MDT | TSTM WND GST 65 | 2 Wnw West Jordan, UT | BACCUS/SR 111 SENSOR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 4.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 3502 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
375 WUUS55 KSLC 050426 SVRSLC UTC035-050500- /O.NEW.KSLC.SV.W.0037.190805T0426Z-190805T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 1026 PM MDT Sun Aug 4 2019 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Southwestern Salt Lake County in northern Utah... * Until 1100 PM MDT * At 1026 PM MDT, a severe thunderstorm was located over Oquirrh, or near West Valley City, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... West Valley City, Sandy, Murray, West Jordan, Taylorsville, South Jordan, Draper, Riverton, Midvale, South Salt Lake, Herriman, Kearns, White City, Oquirrh and Millcreek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4051 11204 4062 11213 4071 11190 4051 11183 TIME...MOT...LOC 0426Z 232DEG 24KT 4062 11201 HAIL...<.75IN WIND...60MPH $$
3 follow-up statements
397 WWUS55 KSLC 050436 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 1036 PM MDT Sun Aug 4 2019 UTC035-050500- /O.CON.KSLC.SV.W.0037.000000T0000Z-190805T0500Z/ Salt Lake UT- 1036 PM MDT Sun Aug 4 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR SOUTHWESTERN SALT LAKE COUNTY... At 1035 PM MDT, a severe thunderstorm was located over Taylorsville, or over Murray, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... West Valley City, Sandy, Murray, West Jordan, Taylorsville, South Jordan, Draper, Riverton, Midvale, South Salt Lake, Herriman, Kearns, White City, Oquirrh and Millcreek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4051 11204 4062 11213 4071 11190 4051 11183 TIME...MOT...LOC 0435Z 232DEG 24KT 4066 11194 HAIL...<.75IN WIND...60MPH $$
394 WWUS55 KSLC 050446 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 1046 PM MDT Sun Aug 4 2019 UTC035-050500- /O.CON.KSLC.SV.W.0037.000000T0000Z-190805T0500Z/ Salt Lake UT- 1046 PM MDT Sun Aug 4 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR SOUTHWESTERN SALT LAKE COUNTY... At 1045 PM MDT, a severe thunderstorm was located over South Salt Lake, or near Murray, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... West Valley City, Sandy, Murray, West Jordan, Taylorsville, South Jordan, Draper, Riverton, Midvale, South Salt Lake, Herriman, Kearns, White City, Oquirrh and Millcreek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4051 11204 4062 11213 4071 11190 4051 11183 TIME...MOT...LOC 0445Z 232DEG 24KT 4070 11188 HAIL...<.75IN WIND...60MPH $$
048
WWUS55 KSLC 050458
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1058 PM MDT Sun Aug 4 2019
UTC035-050508-
/O.EXP.KSLC.SV.W.0037.000000T0000Z-190805T0500Z/
Salt Lake UT-
1058 PM MDT Sun Aug 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SALT LAKE COUNTY
WILL EXPIRE AT 1100 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4051 11204 4062 11213 4071 11190 4051 11183
TIME...MOT...LOC 0458Z 232DEG 24KT 4074 11182
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:59 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 4, 9:59 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 959 PM MDT Sun Aug 4 2019 .SYNOPSIS...High pressure over the Four Corners will shift west into Arizona later tonight, bringing a slight drying trend through Tuesday morning. As the ridge returns east by Wednesday, moisture will return for the latter half of the work week. && .SHORT TERM (Tonight)...A shortwave lifting northeast across northeast Nevada through west-central Utah has generated scattered showers/thunderstorms this evening. A few strong storms have been noted, with gusty winds appearing to be the main impact along with the possibility of brief heavy rain/small hail. This activity should weaken after midnight as the flow aloft turns more anti- cyclonic and greatly weakens any dynamic forcing. Across central and southern Utah convection from this afternoon and early evening is weakening rapidly late this evening. Persistent deep convection which generated very heavy precip earlier this evening has settled into the Lake Powell area and continues to generate some thunderstorm activity at this time. This activity should exit the forecast area over the next hour or two. The flood surge that developed along the Escalante River drainage late this afternoon has likely made it into the Glen Canyon Rec Area. This flood surge should make it into Lake Powell around midnight where it will finally dissipate. The current flash flood warning is scheduled to expire at 1000 pm MDT. Will allow the warning to expire with wording that elevated but decreasing flows still exist late this evening. .PREVIOUS SHORT TERM (Monday 12Z Through 00Z Thursday)...Center of the ridge remains over the Four Corners this afternoon, keeping a moist airmass over Utah and southwest Wyoming. Satellite derived PWs are predominately in the 0.8 to 1.0 inch range, with some higher values over eastern Utah. Earlier cloud cover has diminished, allowing for showers and thunderstorms to develop in this moist airmass, primarily over the higher terrain. Any storms that develop have the potential to produce heavy rain that could lead to flash flooding. Shortwave energy moving over northwest Utah will allow for some additional storms over that area through the early evening. Maxes are generally running near to just above seasonal normals across the area. The ridge will retreat west tonight into early tomorrow, with the axis moving over Utah. As a result, the flow aloft will become more westerly, allowing drier air to move into the forecast area. PWs are anticipated to drop into the 0.6 to 0.8 inch range by Tuesday morning. Though enough moisture will exist for some afternoon/evening convection over the higher terrain, coverage will be noticeably less than the past few days. High pressure is then expect to move back east over the Four Corners beginning late Tuesday, bringing monsoon moisture back northward and allowing coverage of showers and thunderstorms to ramp back up for Wednesday. Have increased POPs a bit for Wednesday afternoon with increasing confidence. Increasing cloud cover will also drop high temperatures slightly, with maxes running near seasonal normals. .PREVIOUS LONG TERM (After 00Z Thursday)...The southern Rockies ridge will remain in place to start the long term forecast period. On the western periphery of this ridge...a shortwave will progress northeastward across eastern Nevada/western Utah Wednesday into Thursday. Operational/ensemble model solutions vary in positioning of this shortwave which will ultimately have a large impact on convective coverage across Utah. For now trended toward an ensemble approach...with higher pops than the operational EC would warrant. While net drying is expected across the CWA in the wake of the Thursday wave...expect higher terrain to continue to support convection into at least Friday and potentially the weekend. Coverage will gradually decrease as mid-level dry air advection continues. && .AVIATION...An area of thunderstorms will track east across southern Salt Lake county between 04Z and 05Z. Not looking at a direct impact from these storms, though outflow winds could pick up out of the south then southeast through around 07Z. Convection will end near the terminal after 07z. Prevailing southeast winds and VFR conditions will through Monday afternoon. && .PREVIOUS FIRE WEATHER...High pressure over the Four Corners will retreat west beginning tonight, bringing a drying trend to the area through Tuesday morning. The ridge will move back east over the Four Corners starting Tuesday night, allowing moisture to return. This will result in increasing coverage of showers and thunderstorms for the middle to latter part of the work week. Temperatures will be near to just above seasonal normals with generally light and terrain driven winds. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && CONGER/KRUSE/TRAPHAGAN For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 4, 5:49 AM MDT, 16 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 549 AM MDT Sun Aug 4 2019 UTZ001>016-019>021-517-518-WYZ021-051300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 549 AM MDT Sun Aug 4 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Moisture will remain in place across Utah today, and locally heavy rainfall will be possible. There is a risk of flash flooding, particularly near burn scars, slot canyons, normally dry washes, and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Monday through Saturday The airmass will trend a bit drier for the first half of the week, but isolated to scattered showers and thunderstorms will linger. Some of the stronger storms will be capable of producing heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Aug 4, 4:33 PM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MDT SUN AUG 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HEAVY RAIN 8 NNW ESCALANTE 37.87N 111.66W
08/04/2019 M1.57 INCH GARFIELD UT MESONET
RAINFALL TOTAL OVER A LESS THAN 2 HOUR PERIOD, WITH 1.34
INCHES IN LESS THAN AN HOUR. MEASUREMENT FROM THE BUCK
FLATS RAWS SITE BUKU1.
&&
MCONGERLocal storm report, Aug 4, 7:17 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
717 PM MDT SUN AUG 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD ESCALANTE 37.76N 111.60W
08/04/2019 GARFIELD UT EMERGENCY MNGR
NUMEROUS REPORTS OF FLASH FLOODING AROUND THE TOWN OF
ESCALANTE ALONG THE ESCALANTE RIVER. BACKCOUNTRY TRAVEL
NOT RECOMMENDED. THE ESCALANTE RIVER WENT FROM 1 TO 2273
CFS WITH THE PEAK FLOOD WAVE. REPORTS ARE FROM THE
ESCALANTE VISTORS CENTER AND THE GARFIELD COUNTY SD.
&&
MCONGERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:32 PM MDT | Special Weather Statement | SLC | Cache | 43 min |
| Aug 5, 2:43 PM MDT | Special Weather Statement | SLC | Daggett | 47 min |
| Aug 5, 2:44 PM MDT | Special Weather Statement | SLC | Duchesne | 46 min |
| Aug 5, 3:19 PM MDT | Special Weather Statement | SLC | Duchesne | 41 min |
| Aug 5, 3:52 PM MDT | Special Weather Statement | SLC | Duchesne | 38 min |
| Aug 5, 4:29 PM MDT | Special Weather Statement | SLC | Duchesne | 46 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.